Secondary Logo

Journal Logo

Letter to the Editor

A Bizarre Complication of Levothyroxine Therapy

Joseph, Aneez; Cherian, Kripa Elizabeth; Kapoor, Nitin; Paul, Thomas V.

Author Information
Indian Journal of Endocrinology and Metabolism: March–April 2021 - Volume 25 - Issue 2 - p 166-167
doi: 10.4103/ijem.IJEM_87_21
  • Open

Sir,

We describe the case of a 49-year-old gentleman who presented with a generalized urticarial rash with wheals, itching, and angioedema 6 weeks after the initiation of levothyroxine (Brand-1) tablets for hypothyroidism. He was diagnosed with hypothyroidism while being evaluated for carpal tunnel syndrome. His thyroid-stimulating hormone (TSH) level before initiation of therapy was 170.9 mIU/L. There was no history of allergy to drugs, foods, or any other medications before the development of the present allergic reaction. There was no history to suggest chronic urticaria. He discontinued the medication by himself following which his rash subsided with complete resolution of urticarial lesions in 3 weeks. Clinical examination at the time of presentation was unremarkable. On follow-up after stopping the medication, his TSH was 28.3 mIU/L, T4 was 4.4 mcg/dL, and free T4 was 1.1 ng/dL. The titers of antithyroglobulin and antithyroid peroxidase were 1226 IU/mL and 705 IU/mL, respectively. Immunoglobulin E (IgE) was 102.2 U/mL (N: 0–378). Besides IgE, antinuclear antibody (ANA), C3, and C4 were done, these were normal. Anti-C1q antibody testing was also negative. He was started on levothyroxine (Brand-2) 12.5 mcg and on the same day developed urticarial rash [Figure 1] that subsided completely after stopping the medication. Subsequently, he was initiated on 12.5 mcg of levothyroxine (Brand-3), which he tolerated well, without the development of allergic reactions. It was decided to gradually increase the dosage of levothyroxine over the next 4 weeks.

Figure 1
Figure 1:
Urticarial rashes over the trunk following levothyroxine treatment

The annual incidence of hypothyroidism is 1 in 10,000 in males and 1–2/1000 in females.[1] Levothyroxine supplementation is the routinely accepted treatment for hypothyroidism worldwide.[2] There are previous cases of thyroxin allergy that have been reported.[34] Allergic reactions to thyroxin may be due to its active ingredient or other chemical excipients. The active ingredient in thyroxin tablets is levothyroxine sodium. In addition to this, there are several inactive ingredients that vary from brand to brand. A few of the common inactive ingredients are microcrystalline cellulose, maize starch, purified talc, colloidal anhydrous silica, magnesium stearate, lactose, and acacia.[5] Our patient did not develop an allergy to Brand-3 of levothyroxine and hence the probable causative agent could be one of the inactive excipients. Drug desensitization under supervision with gradual uptitration of the dose may be done as a treatment option in patients who develop recurrent allergic reactions to different brands of thyroxine.[6]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

REFERENCES

1. Bilous RW, Tunbridge WMG. The epidemiology of hypothyroidism--An update Baillieres Clin Endocrinol Metab. 1988;2:531–40
2. Chakera AJ, Pearce SH, Vaidya B. Treatment for primary hypothyroidism:Current approaches and future possibilities Drug Des Devel Ther. 2011;6:1–11
3. Tang R, Liu J, Chen S. Euthyrox induced drug rash in an aged patient Chin Med J (Engl). 2015;128:3120
4. Dortas SD, De Araujo FM, Souza CR, Micmacher E, Levy SAP, Abe AT, et al Drug rash induced by levothyroxine and oral desensitization World Allergy Organ J. 2015;8(Suppl 1):A21
5. Virili C, Antonelli A, Santaguida MG, Benvenga S, Centanni M. Gastrointestinal malabsorption of thyroxine Endocr Rev. 2019;40:118–36
6. Guzmán MA, Sepúlveda C, Liberman C, Cornejo R, Roizen G, Cereceda D, et al [Successful oral desensitization to levothyroxine. Report of one case] Rev Med Chil. 2018;146:394–8
© 2021 Indian Journal of Endocrinology and Metabolism | Published by Wolters Kluwer – Medknow